Texas, 2024

Hail in Texas, May 9, 2024

May 9, 2024 · NWS SHV · 5 events in 2 counties and zones

Surface analysis indicated a stationary front extending across North Texas eastward to near the Arkansas and Louisiana border during the afternoon and evening on May 9th. South of the boundary, a very moist and unstable air mass was in place with MLCAPE values exceeding 4000 J/kg.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Surface analysis indicated a stationary front extending across North Texas eastward to near the Arkansas and Louisiana border during the afternoon and evening on May 9th. South of the boundary, a very moist and unstable air mass was in place with MLCAPE values exceeding 4000 J/kg. While low-level winds were relatively weak, moderately strong mid and upper-level winds with deep-layer shear between 60 and 70 knots, aided in steering thunderstorms eastward along and north of the stationary boundary. As a result, these forward-propagating thunderstorms resulted in several reports of large hail across parts of East and Northeast Texas during the afternoon and early evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 9, 3:09 PM CST, 55 minutes earlier.

Area forecast discussion, May 9, 3:09 PM CST, 55 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
409 PM CDT Thu May 9 2024

...New UPDATE, SHORT TERM...

.UPDATE...
Issued at 401 PM CDT Thu May 9 2024

Severe Thunderstorm Watch #222 has been issued through 11 p.m.
this evening.

&&

.SHORT TERM...
(This evening through Friday Night)
Issued at 401 PM CDT Thu May 9 2024

Severe thunderstorms in NE TX are on our doorstep yet again
running along I-30 toward Red River County now. Stay tuned to NOAA
WX radio and local TV and radio outlets for warnings for large
to very large hail, damaging wind gusts up to 70 mph and for
an isolated tornado through out the evening hours with the watch
extending just south of I-20 from Tyler to Shreveport and Monroe.
/24/

&&

.LONG TERM...
(Saturday through next Wednesday)
Issued at 243 PM CDT Thu May 9 2024

A brief break in active weather will come to an end as the next
workweek begins across the Four State Region. This is due to a
quasi-zonal synoptic pattern augmented by a series of slower
troughs and faster embedded shortwaves across northern Mexico and
the Southern Plains. The first of these disturbances will arrive
to instigate widespread convection as early as late Sunday into
early Monday, while the next disturbance in the parade will arrive
as early as Wednesday to keep precipitation chances going through
most of the rest of the week. Day 1-7 QPF values of widespread 3+
inch totals are expected with isolated higher amounts possible as
a result. Otherwise, temperature maximums/minimums in the 80s/60s
will gradually return above normal (maximums approaching 90 once
again) after the middle of next week. /16/

&&

.AVIATION...
(18Z TAFS)
Issued at 1231 PM CDT Thu May 9 2024

For the 09/18Z TAFs, IFR to MVFR CIGs prevail across area
terminals and will struggle to recover significantly through the
remainder of the afternoon. Conditions will deteriorate from west
to east by the late afternoon and early evening hours as a complex
of strong thunderstorms moves out of east Texas and into Louisiana
and Arkansas, parallel to the Interstate 20 corridor. Destructive
winds as high as 75 mph will be possible with these storms, as
well as damaging large hail and possibly a tornado or two. This
will be a fast-moving complex and should depart the area quickly
during the overnight and pre-dawn hours, with a return to VFR
conditions to follow. Winds will be variable through the afternoon
and evening before becoming northeasterly and northerly behind
this evening's storms, continuing through the end of this
forecast period at sustained speeds of 5 to 10 kts.

/26/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  67  84  62  82 /  50   0   0   0
MLU  66  83  59  82 /  70   0   0   0
DEQ  59  80  54  82 /  20   0   0   0
TXK  62  83  58  83 /  30   0   0   0
ELD  61  81  56  81 /  40   0   0   0
TYR  65  83  61  80 /  50   0   0   0
GGG  65  83  61  81 /  50   0   0   0
LFK  67  85  64  82 /  50   0  10   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

SHORT TERM...24
LONG TERM....16
AVIATION...26
Hazardous weather outlook, May 9, 1:36 PM CST, 2 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
236 PM CDT Thu May 9 2024

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-101945-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass-
Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-
Nacogdoches-Shelby-Angelina-San Augustine-
236 PM CDT Thu May 9 2024

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, north central Louisiana, northwest Louisiana,
southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This afternoon and tonight.

Showers and thunderstorms are expected to redevelop this afternoon
and evening near the slow moving front, with the severe weather
threat for damaging winds, hail and an embedded tornado or two over
the region later this evening into the overnight hours.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The end of the week into the start of the weekend will begin quietly
as high pressure dominates the local area. Showers and thunderstorms
will return by Sunday afternoon into most of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

16

The radar

The Shreveport radar (KSHV), 171 km away, was scanning. The volume nearest the first event began at 22:03 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Red River

When
May 9, 4:04 PM CST
Where
Red River County, Bogata
Measured
1 in hail
Reported by
Public
Coordinates
33.470, -95.220

Quarter size hail reported in Bogata.

Hail, Red River

When
May 9, 4:15 PM CST
Where
Red River County, 0.58 mi E of Bogata
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
33.470, -95.210

Golf ball size hail reported near Bogata.

Hail, Red River

When
May 9, 4:40 PM CST
Where
Red River County, 2.15 mi NNW of Lydia
Measured
0.88 in hail
Reported by
AWSS
Coordinates
33.480, -94.780

Nickel size hail reported.

Hail, Angelina

When
May 9, 7:34 PM CST
Where
Angelina County, 0.59 mi E of Burke
Measured
1.75 in hail
Reported by
Public
Coordinates
31.230, -94.770

Golf ball size hail reported in Burke.

Hail, Angelina

When
May 9, 7:55 PM CST
Where
Angelina County, 3.65 mi NNE of (Lfk)angelina Co Arp
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
31.280, -94.730

Quarter size hail reported in Lufkin.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1185657, 1185658, 1185659, 1187003, 1187005.